There was a time when buying over-the-counter medicines was pretty simple. If you wanted a non-aspirin pain reliever you bought Tylenol, the brand name for acetaminophen. If heartburn was a problem, you might choose Maalox. It contained antacids-aluminum and magnesium hydroxide. A woman with PMS might take Midol, with acetaminophen and diuretics (pamabrom and pyrilamine).
Sowing Confusion with Brand Name Expansion:
The old brands were so successful that the companies decided to extend them. Name recognition is powerful. To take advantage of it, drug companies created many products capitalizing on the same brand name.
What’s in Tylenol?
This may seem like a brilliant marketing strategy, but it creates confusion and possibly danger in the pharmacy. Let’s check out Tylenol. Once upon a time, there was only one product with this name. It contained acetaminophen and was introduced in 1955 as a prescription pain reliever and fever reducer for children. It came in a liquid formulation. In 1961 the manufacturer took Tylenol tablets over the counter for adults. The success of the brand is obvious. Tylenol is a household name.
When we visit the Tylenol website, we count over 20 Tylenol brand products. There’s the old familiar regular strength Tylenol with 325 mg of acetaminophen in each tablet. Then there’s Extra Strength Tylenol with 500 mg of acetaminophen and Tylenol Arthritis Pain with 650 mg per pill.
In addition, you can find Tylenol PM, which contains 500 mg of acetaminophen and 25 mg of a sedating antihistamine (diphenhydramine). That doesn’t take into account all the various Tylenol cold and flu, allergy and sinus products. We suspect that many people don’t have a clue about diphenhydramine or the controversy swirling about the effects of this and other anticholinergic drugs.
Someone who trusts the Tylenol brand and doesn’t bother to look closely at the label might end up overdosing on acetaminophen. By taking three or four different products throughout the day for headache, a cold, allergies or insomnia, he could go over the maximum daily dose of acetaminophen without realizing it. Excessive amounts of acetaminophen (more than 4,000 mg/day) can be dangerous to the liver.
Once upon a time there was just Advil. It contained 200 mg of ibuprofen. No muss, no fuss. It became a very successful OTC pain reliever. Now there is also:
- Advil Liqui-Gels with the Advil Easy Open Arthritis Cap
- Advil Film-Coated
- Advil Migraine
- Advil Menstrual Pain
- Advil PM and Advil PM Liqui-Gels
- Children’s Advil
All these products contain ibuprofen. Advil PM includes the same sedating antihistamine (diphenhydramine) found in Tylenol PM. Hopefully, no one will take regular Advil for arthritis pain, Advil Migraine for a bad headache plus Advil Menstrual Pain simultaneously. That would represent a triple whammy of ibuprofen.
A brand that has really caught on is Mucinex. We have lost count of how many products there now are on pharmacy shelves. Here is a partial list:
- Mucinex Expectorant
- Maximum Strength Mucinex Expectorant
- Mucinex DM Expectorant & Cough Suppressant
- Maximum Strength Mucinex DM
- Maximum Strength Mucinex Fast-Max Severe Congestion & Cough
- Maximum Strength Mucinex Fast-Max Night Time Cold & Flu
- Maximum Strength Mucinex Fast-Max Cold, Flu & Sore Throat
- Maximum Strength Mucinex Fast-Max Severe Congestion & Cough Caplets
- Maximum Strength Mucinex Fast-Max Day Severe Cold & Night Cold & Flu Fast Dissolving Liquid Gels
- Mucinex Sinus-Max Full Force Nasal Spray
- Maximum Strength Mucinex Sinus-Max Pressure & Pain Liquid
- Children’s Mucinex Multi-Symptom Cold Liquid
- Children’s Mucinex Chest Congestion Mini-Melts
Please keep in mind that this is just a partial list. We wonder how many people understand what the ingredients on the label actually do. Some, like dextromethorphan HBr, guaifenesin, phenylephrine and diphenhydramine, are tongue twisters.
Many consumers would not know the difference between a sedating antihistamine, a decongestant or a cough suppressant. People with hypertension, for example, should probably skip the decongestant ingredient in case it elevates blood pressure. And older people worried about cognitive function may want to avoid the anticholinergic ingredient diphenhydramine.
The People’s Pharmacy Perspective:
Drugstore shelves are now cluttered with complicated, confusing brand-extension products. The smart consumer will read the fine print carefully and consult with the pharmacist before relying on what was once a trusted brand name. Why not review the labels of all the medicines you are taking to make sure you are not getting a double dose of some ingredient inadvertently?